Georgia, 2011

Damaging Wind in Georgia, June 3, 2011

June 3, 2011 · NWS TAE · 1 event in 1 county or zone

An isolated, pulse severe thunderstorm developed in southwest Georgia in a seasonably moist and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated, pulse severe thunderstorm developed in southwest Georgia in a seasonably moist and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 3, 8:30 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 3, 8:30 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 PM EDT FRI JUN 3 2011

.DISCUSSION...
THE 19 UTC REGIONAL SURFACE ANALYSIS SHOWED A QUASI-STATIONARY
FRONT FROM THE NC-SC COAST THROUGH CENTRAL TN AND WESTERN KY. A
BROAD 1016 MB HEAT LOW WAS LOCATED OVER SOUTHWEST GA AND THE FL
PANHANDLE. SCATTERED THUNDERSTORMS BEGAN DEVELOPING ALONG THE FL
PANHANDLE SEA BREEZE FRONT AND IN THE BROAD LOW LAYER CONFLUENCE
OF THE HEAT LOW...AND CONTINUED TO FORM THIS EVENING. ALTHOUGH THE STORMS
TOOK UNTIL LATE AFTERNOON TO DEVELOP...TODAY FINALLY HAD THE FEEL OF A
MORE TYPICAL SUMMER DAY WITH AFTERNOON STORMS LINGERING WELL INTO
THE EVENING. THE LATEST HIGH RESOLUTION NWP SHOWS THIS ACTIVITY
GRADUALLY DIMINISHING BY MIDNIGHT EDT OR SO. WE SAW A FEW STRONG
STORMS (WITH NICKEL SIZE HAIL AND WIND GUSTS TO 40-50 MPH) THIS
AFTERNOON AND EVENING...AND THIS COULD CONTINUE UNTIL THE STORMS
DISSIPATE. A SMALL THUNDERSTORM COMPLEX HAS DEVELOPED SOUTH OF THE
AFOREMENTIONED FRONTAL SYSTEM IN SOUTHEAST GA...BUT THE LATEST
FORECAST CORFIDI VECTOR FROM THE RUC INDICATE THIS COMPLEX WOULD
MOVE SOUTH ALONG THE GA COAST AND MISS OUR AREA.

THE LATEST LARGE SCALE AND HIGH RES NWP GUIDANCE HAVE GROWN A BIT
MORE OPTIMISTIC ABOUT RAIN CHANCES FOR SATURDAY...AS THERE MAY BE
SOME POSITIVE FEEDBACK BETWEEN THE SYNOPTIC AND MESOSCALES. THE
GUIDANCE SHOWS A WEAK 500 MB DISTURBANCE (PROBABLY ASSOCIATED WITH
THE STORMS OVER SOUTHEAST GA THIS EVENING) MOVING WEST OVER OUR
FORECAST AREA SATURDAY...WITH AN INCREASE IN DEEP LAYER MOISTURE
AND AND SLIGHTLY LOWER HEIGHTS. AT THE SURFACE THERE WILL STILL BE
A BROAD AREA OF LOW PRESSURE OVER OUR REGION. THESE FEATURES...COUPLED
WITH AFTERNOON SEA BREEZES AND INSTABILITY...SHOULD GIVE MUCH OF
OUR AREA SCATTERED THUNDERSTORMS. IT MAY NOT BE A DROUGHT BUSTER...BUT
IT WILL BE THE FIRST CHANCE IN A WHILE FOR MANY RESIDENTS TO GET SOME
MUCH-NEEDED RAIN.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
SOUTHWEST THROUGH THE EARLY NIGHTTIME HOURS ACROSS PORTIONS OF
SOUTHWEST GEORGIA...SOUTHEAST ALABAMA AND THE EASTERN FLORIDA
PANHANDLE. THE STORMS WILL BE ACCOMPANIED BY LOCAL MVFR
CONDITIONS...AND THEY HAVE THE POTENTIAL TO PRODUCE BRIEF WIND
GUSTS OVER 40 KNOTS AND SMALL HAIL. THE STORMS WILL DIMINISH
SLOWLY AFTER SUNSET AND SHOULD END BEFORE MIDNIGHT IN MOST AREAS.
PATCHES OF FOG ARE EXPECTED TO DEVELOP AFTER MIDNIGHT ACCOMPANIED
BY LOCAL MVFR VISIBILITIES...BUT CONDITIONS DO NOT FAVOR
WIDESPREAD FOG DEVELOPMENT TONIGHT. SATURDAY WILL SEE A REPEAT OF
VFR CONDITIONS WITH SCATTERED CU 4-6 THOUSAND FEET. SCATTERED
THUNDERSTORMS WILL DEVELOP AGAIN SATURDAY AFTERNOON...ACCOMPANIED
BY BRIEF MVFR CONDITIONS AND STRONG WIND GUSTS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...DUVAL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 3, 8:03 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 PM EDT FRI JUN 3 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-050115-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
903 PM EDT FRI JUN 3 2011 /803 PM CDT FRI JUN 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH LATE TONIGHT. A FEW OF
THESE STORMS MAY PRODUCE FREQUENT LIGHTNING...VERY HEAVY
RAIN...SMALL HAIL...AND WIND GUSTS UP TO 40 MPH. THE BEST CHANCE
OF THUNDERSTORMS WILL BE IN SOUTH GEORGIA...SOUTHEAST
ALABAMA...AND THE FLORIDA PANHANDLE...WEST OF
TALLAHASSEE...THROUGH ABOUT 2 AM EDT (1 AM CDT).

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jun 3, 6:01 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
701 PM EDT FRI JUN 3 2011

FLZ009>011-032330-
HOLMES FL-WASHINGTON FL-JACKSON FL-
601 PM CDT FRI JUN 3 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOLMES...JACKSON
AND WASHINGTON COUNTIES...

* UNTIL 630 PM CDT

AT 600 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES WEST OF MARIANNA...OR NEAR COTTONDALE...MOVING
SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3059 8539 3075 8564 3093 8538 3081 8522
TIME...MOT...LOC 2301Z 039DEG 9KT 3080 8537

9-FOURNIER
Special weather statement, Jun 3, 9:33 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1033 PM EDT FRI JUN 3 2011

GAZ156-157-040315-
GRADY GA-DECATUR GA-
1033 PM EDT FRI JUN 3 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR AND GRADY
COUNTIES...

* UNTIL 1115 PM EDT

AT 1026 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 38 MILES SOUTH OF ALBANY...OR NEAR ELPINO...MOVING
SOUTHWEST AT 30 MPH.

PEOPLE IN EASTERN DECATUR AND NORTHWESTERN GRADY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3101 8418 3074 8438 3086 8458 3108 8431
      3108 8428
TIME...MOT...LOC 0233Z 039DEG 25KT 3100 8429

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
June 3, 9:38 PM EST
Where
Miller County, Colquitt
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.170, -84.730

Irrigation systems were turned over and numerous trees and power lines were blown down. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313058.